New Mexico, 2013

Dust Storm and High Wind in New Mexico, March 23, 2013

March 23, 2013 · NWS ABQ · 23 events in 15 counties and zones

A powerful upper level low pressure system that intensified over Colorado forced a potent dry slot and associated strong winds over New Mexico. Many locations across central and eastern New Mexico reported peak wind gusts up to 60 mph, with a few locations across the eastern plains peaking up to 70 mph.

The toll

Deaths
0
Injuries
0
Property damage
$157,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful upper level low pressure system that intensified over Colorado forced a potent dry slot and associated strong winds over New Mexico. Many locations across central and eastern New Mexico reported peak wind gusts up to 60 mph, with a few locations across the eastern plains peaking up to 70 mph. Numerous reports of damage were received across the region. Widespread blowing dust across the region reduced visibilities below 3 miles, with a few areas of Curry and Roosevelt counties down below one quarter mile for several hours. Intense crosswinds along a section of railroad near Fort Sumner overturned 30 to 40 cars of a BNSF train carrying cases of tuna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 23, 4:23 AM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 23, 4:23 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 AM MDT SAT MAR 23 2013

.AVIATION...
12Z TAF CYCLE
PACIFIC COLD FRONT HAS JUST MOVED INTO THE KSAF AND KABQ
AREAS...BUT WINDS HAVE YET TO PICK UP BEHIND THE FRONT. THESE
WINDS WILL PICK UP MID MORNING BUT GREATEST IMPACTS WILL BE FELT
THIS AFTERNOON. HIGHEST WEST/NW WINDS ARE EXPECTED ALONG/EAST OF
THE CENTRAL MTN CHAIN BETWEEN 18-01Z WHERE GUSTS TO 55 KTS ARE
POSSIBLE. AREAS OF BLDU AND REDUCED VSBYS WILL BE A CONCERN ACROSS
MUCH OF THE PLAINS. A BACK DOOR COLD FRONT NOW MOVING INTO NE NM
WILL SLOW ITS PROGRESSION AFT SUNRISE THRU EARLY AFTN...BUT WILL
QUICKLY MOVE DOWN THE PLAINS LATE THIS AFTN AND EVE...SWITCHING
THE WINDS AROUND TO THE NORTH...BUT REMAINING STRONG/GUSTY. SOME
LIGHT SNOW WILL ALSO DEVELOP OVER THE FAR NE CORNER OF THE STATE
BEHIND THE BACK DOOR COLD FRONT. WINDS WILL DIMINISH AFTER SUNSET
BUT REMAIN BREEZY ACROSS THE PLAINS.

34

&&

.PREV DISCUSSION...330 AM MDT SAT MAR 23 2013...
FORECAST MORE OR LESS ON TRACK WITH EXPECTATIONS FOR A HIGH WIND
EVENT ALONG/EAST OF THE CENTRAL MT CHAIN. NOT AS MUCH CONFIDENCE
WEST OF THE CENTRAL MT CHAIN WITH GUIDANCE SHOWING SOME DECREASES IN
FORECAST WIND SPEEDS...AND FEEL SOME AREAS MAY TURN OUT TO BE HIGH
END WIND ADVY WHEN IT/S ALL OVER. THAT SAID...WENT AHEAD AND ADDED
THE LOWER CHAMA RIVER VALLEY AND NORTHWEST HIGHLANDS TO A WIND
ADVISORY.

A MORE TROUBLESOME SPOT APPEARS TO BE THE FAR NORTHEAST WHERE THERE
IS SOME POTENTIAL FOR SNOW ACCUMULATIONS. CURRENT GUIDANCE HAS
BACKED OFF ON THE QPF/SNOWFALL AMOUNTS AS WELL AS POPS WITH THE
HIGHER QPF FORECAST FOR THE PANHANDLES TO OUR EAST.  GRID TOTAL SNOW
AMOUNTS GENERALLY IN THE 1-2 INCH RANGE FOR THE RATON TO CLAYTON
CORRIDOR THROUGH TONIGHT BUT CONFIDENCE ISN/T GREAT ENOUGH TO MAKE
THE SWITCH TO A WINTER HIGHLIGHT VERSUS THE HIGH WIND WARNING...AT
LEAST FOR NOW.  SO WILL MENTION THE POTENTIAL FOR REDUCED
VISIBILITIES IN BLSN AND WIND CHILLS IN THE TEENS TO MID 20S IN THE
NPW. OTHERWISE...WIND ABOUT READY TO SHIFT AT KCAO ATTM AND
NAM12/RUC FORECAST SFC GRADIENT SHOW A MARKED INCREASE BY MIDDAY.
THEREFORE HAVE MOVED THE START TIME OF THE HIGH WIND WARNING TO 11
AM FOR THE EASTERN PLAINS.

GUIDANCE TEMPERATURES FOR TONIGHT KEEP GETTING A LITTLE COLDER...SO
EXPECT A HARD FREEZE TONIGHT FOR NEARLY EVERY LOCALE. NOT QUITE AS
COLD SUNDAY NIGHT BUT STILL COLD ENOUGH FOR ANOTHER HARD FREEZE.

ANOTHER REINFORCEMENT OF COLD AIR SUNDAY NIGHT INTO MONDAY...WHICH
MODELS STILL INDICATE COULD GENERATE A PERIOD OF LOW LEVEL UPSLOPE
INTO THE EAST SLOPES OF THE SANGRE DE CRISTO MTS AND POSSIBLY
SANDIA/MANZANO MTS. NOT TOO KEEN ON A LONG LIVED EAST WIND INTO THE
ABQ METRO AT THIS TIME AS IT MAY BE TOO SHALLOW AND WILL HAVE TO
FIGHT THE BRISK NW FLOW ALOFT. THERE MAY BE BETTER POTENTIAL FOR
ACCUMULATING SNOW OVER THE SANGRE DE CRISTO MTS AND INTO THE
NORTHEAST HIGHLANDS/PLAINS BUT MODEL RH VALUES AREN/T THAT GREAT.

THEREAFTER A WARM UP INTO THE MIDDLE/LATE PORTION OF NEXT WEEK THEN
POSSIBLY A DECENT STORM SYSTEM FOR NEXT WEEKEND.

.FIRE WEATHER...
RED FLAG WARNINGS ARE IN EFFECT FOR ALL OF NORTHERN AND CENTRAL NEW
MEXICO TODAY WITH SEVERAL HOURS OF CRITICAL FIRE WEATHER CONDITIONS
EXPECTED THIS AFTERNOON. DECIDED TO ADD ZONE 102 INTO THE RED FLAG
WARNING...MAINLY FOR AREAS BELOW 7500 FEET.  DEWPOINTS ARE EXPECTED
TO CRATER THIS AFTERNOON ACROSS ALL BUT THE FAR NORTHEAST.
THUS...DESPITE THE BELOW NORMAL TEMPERATURES...RELATIVE HUMIDITIES
WILL STILL PLUMMET BELOW 15 PERCENT.  ADDITIONALLY...MORE THAN 5
HOURS OF SINGLE DIGIT HUMIDITIES ARE EXPECTED IN MUCH OF THE RIO
GRANDE VALLEY AND ACROSS SOUTHERN PORTIONS OF THE EAST CENTRAL
PLAINS. WEST TO NORTHWEST WINDS BEHIND THE PACIFIC FRONT WILL BE
VERY STRONG...WITH GUSTS TO 50 AND 60 MPH COMMON...AS IT RACES EAST
ACROSS THE STATE.  MEANWHILE...ACROSS THE NORTHEAST...A BACK DOOR
COLD FRONT IS ALREADY MOVING INTO THE AREA. THIS FRONT SHOULD GET
HELD UP FOR MUCH OF THE MORNING/EARLY AFTERNOON AS THE STRONG
DOWNSLOPING WITH THE PACIFIC FRONT KEEPS IT AT BAY. RELATIVE
HUMIDITIES ACROSS THE FAR NORTHEAST BEHIND THE FRONT WILL BE MUCH
HIGHER...GENERALLY IN THE 30 TO 50 PERCENT RANGE. SOME SNOW WILL
ALSO BE POSSIBLE. NONETHELESS... SOUTHERN PORTIONS OF ZONES 103 AND
104 ARE STILL EXPECTED TO SEE SEVERAL HOURS OF CRITICAL CONDITIONS.
THE BACK DOOR FRONT WILL MAKE A STRONGER PUSH LATE THIS AFTERNOON
AND EVENING ACROSS THE PLAINS.  TEMPERATURES WILL DROP QUICKLY
BEHIND THE FRONT...BUT WINDS WILL STAY STRONG AS THEY SWITCH TO A
NORTHERLY DIRECTION...THROUGH THE EARLY EVENING.

MUCH COOLER AIR WILL BE FILTERING INTO THE STATE TODAY AND TONIGHT.
LOW TEMPERATURES TONIGHT WILL BE SUB-FREEZING IN ALL LOCATIONS...
ROUGHLY 5 TO 20 DEGREES BELOW NORMAL. RELATIVE HUMIDITY RECOVERIES
WILL BE FAIR ACROSS MUCH OF THE WEST AND CENTRAL AREAS...BUT
EXCELLENT RECOVERIES ARE EXPECTED ACROSS THE EAST.

MUCH LESS WIND IS EXPECTED FOR SUNDAY...BUT IT WILL STILL BE BREEZY
ACROSS THE NORTHWEST HALF OF THE STATE.  TEMPERATURES WILL BE 10 TO
25 DEGREES BELOW NORMAL...BUT CENTRAL AND WESTERN AREAS WILL REMAIN
DRY...WITH HUMIDITIES BELOW 15 PERCENT. MAY SEE A WEAK EAST CANYON
WIND IN THE RIO GRANDE VALLEY SUNDAY NIGHT/EARLY MONDAY...AS TODAYS
BACK DOOR FRONT GETS REINFORCED A BIT AND MIGRATES WESTWARD.

BELOW NORMAL TEMPERATURES WILL CONTINUE ON MONDAY BEFORE ZONAL FLOW
TAKES SHAPE OVER THE STATE ON TUESDAY...AND THE WARMING TREND WILL
BEGIN.  BY WEDNESDAY...MOST AREAS WILL BE NEAR TO ABOVE NORMAL.

VERY GOOD TO EXCELLENT VENTILATION LOOKS TO BE ON TAP FOR MUCH OF
THIS WEEKEND AND THE FIRST HALF OF THE WORK WEEK...WITH THE
EXCEPTION OF MONDAY...WHERE IT DIPS INTO THE FAIR/GOOD CATEGORIES.

EXTENDED MODELS SUGGEST A STORM SYSTEM MAY BE BREWING FOR THE
WEEKEND OR EARLY NEXT WEEK...WITH AT LEAST SOME HOPE OF
PRECIPITATION. STAY TUNED.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ506>508-511>515-518>540.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ504-517.

&&
Hazardous weather outlook, Mar 23, 5:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT MAR 23 2013

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND POSSIBLY DAMAGING NORTHWEST WINDS ARE LIKELY ALONG AND
EAST OF INTERSTATE 25 AND ALONG AND SOUTH OF INTERSTATE 40...WHERE
LOCAL AREAS OF REDUCED VISIBILITIES IN BLOWING DUST ARE POSSIBLE. IN
ADDITION...MUCH COLDER AIR WILL PLUNGE INTO THE REGION...WITH A HARD
FREEZE LIKELY TONIGHT.  MINOR AMOUNTS OF ACCUMULATING SNOW WILL BE
CONFINED TO THE HIGH TERRAIN OF THE NORTHERN MOUNTAINS AND ALONG THE
COLORADO BORDER IN THE NORTHEAST...BUT GUSTY WINDS COULD RESULT IN
REDUCED VISIBILITIES IN BLOWING SNOW AS WELL AS WIND CHILL VALUES IN
THE TEENS AND IMPACT TRAVEL IN THAT AREA. CRITICAL FIRE WEATHER
CONDITIONS ARE LIKELY AREA WIDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HARD FREEZE IS LIKELY SUNDAY NIGHT FOR NORTHERN AND CENTRAL NEW
MEXICO. SNOWFALL ACCUMULATIONS ARE POSSIBLE FROM THE SANGRE DE
CRISTO MOUNTAINS OVER THE NORTHEAST HIGHLANDS AND PLAINS SUNDAY
NIGHT INTO MONDAY NIGHT AS ANOTHER DISTURBANCE CLIPS THAT PART OF
THE STATE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND IMPACTS OR SNOWFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

Event by event

22 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Sandia/Manzano Mountains

When
March 23, 10:00 AM MST to 4:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Public

Strong winds reported all day at top of Sandia Peak tramway with peak gust to 71 mph. Strong winds also reported for much of the day at bottom of Sandia Peak tramway with peak gust to 60 mph.

High Wind, Guadalupe County

When
March 23, 11:45 AM MST to 12:45 PM MST
Where
Guadalupe County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet

Estimated sustained winds of 40 mph between 1145 and 1245.

High Wind, South Central Mountains

When
March 23, 11:50 AM MST to 2:00 PM MST
Where
South Central Mountains forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS

Sierra Blanca Airport and the Nogal Mesonet reported sustained winds between 40 and 49 mph during this period.

High Wind, South Central Highlands

When
March 23, 12:15 PM MST to 1:30 PM MST
Where
South Central Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet

Union Pacific Railroad site reported sustained winds between 40 and 44 mph during the period.

High Wind, South Central Mountains

When
March 23, 12:25 PM MST to 2:00 PM MST
Where
South Central Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Sierra Blanca Airport reported a peak wind gust to 60 mph and the Nogal Mesonet reported a peak wind to 69 mph during this period.

High Wind, Curry County

When
March 23, 12:30 PM MST to 3:30 PM MST
Where
Curry County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Cannon Air Force Base and Melrose Bombing Range reported peak wind gusts between 59 and 66 mph during this period.

High Wind, Quay County

When
March 23, 12:30 PM MST to 3:30 PM MST
Where
Quay County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS

Tucumcari ASOS reported sustained winds to 40 to 49 mph on and off through the period.

High Wind, Quay County

When
March 23, 12:50 PM MST to 4:30 PM MST
Where
Quay County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

Tucumcari ASOS, trained spotters, and a mesonet site at Logan reported peak winds between 59 and 63 mph on and off through the period.

High Wind, Southwest Mountains

When
March 23, 12:55 PM MST to 1:15 PM MST
Where
Southwest Mountains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Public

Magdalena Ridge Observatory reported a peak wind of 82 mph near 10,000 feet.

Dust Storm, Roosevelt County

When
March 23, 1:00 PM MST to 6:00 PM MST
Where
Roosevelt County forecast zone
Reported by
Trained Spotter

Cannon Air Force Base meteorologist reported visibility less than one quarter mile with sky obscured in blowing dust for 5 hours between roughly noon and 5 pm. Says this is worst dust storm since 2006.

High Wind, Lower Rio Grande Valley

When
March 23, 1:10 PM MST to 1:50 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Harry and Stallion mesonet sites on WSMR reported peak wind gusts between 61 and 68 mph through the period.

High Wind, Albuquerque Metro Area

When
March 23, 1:20 PM MST to 1:25 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public

One mile east southeast of Placitas reported peak wind of 59 mph at 222pm MDT.

High Wind, South Central Highlands

When
March 23, 1:25 PM MST to 1:30 PM MST
Where
South Central Highlands forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

Clines Corners reported a peak wind gust to 60 mph.

High Wind, Upper Tularosa Valley

When
March 23, 1:35 PM MST to 2:05 PM MST
Where
Upper Tularosa Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

Chupadera reported a peak wind gust of 68mph at 239pm MDT and the Phillips Hill WSMR mesonet reported a peak wind gust of 67mph at 300pm MDT.

High Wind, Estancia Valley

When
March 23, 1:45 PM MST to 1:50 PM MST
Where
Estancia Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter

Stanley reported peak wind gust at 247pm MDT.

High Wind, Raton Ridge/Johnson Mesa

When
March 23, 1:45 PM MST to 1:55 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

Peak wind gust of 60mph in Capulin at 449pm MDT.

High Wind, Lower Rio Grande Valley

When
March 23, 1:50 PM MST to 3:50 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet

Harry mesonet site at WSMR reported sustained winds of 40 to 46 mph with a peak of 46mph at 1330.

High Wind, Curry County

When
March 23, 2:00 PM MST to 2:30 PM MST
Where
Curry County forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper

Half of sheet metal roof blown off business at 4th Street and Main Street in downtown Clovis.

High Wind, Albuquerque Metro Area

When
March 23, 2:00 PM MST to 2:30 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee

Two large trees blown over near the Albuquerque Menonite Church at 1300 block of Girard Boulevard NE.

High Wind, Roosevelt County

When
March 23, 2:00 PM MST to 3:30 PM MST
Where
Roosevelt County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet

High sustained winds between 40 and 47 mph reported on and off through the period from Mesonet, RAWS, and other Federal sites across Roosevelt county.

High Wind, Roosevelt County

When
March 23, 3:00 PM MST to 3:30 PM MST
Where
Roosevelt County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Peak wind gusts between 62 and 64 mph reported on and off through the period from Mesonet and other Federal sites across Roosevelt county.

High Wind, De Baca County

When
March 23, 4:00 PM MST to 5:00 PM MST
Where
De Baca County forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Broadcast Media

Approximately 30 to 40 cars of BNSF intermodal cargo train Z-SBDCH17-22 blown off tracks at Pecos River bridge. Entire section of train and dozens of cartons of tuna destroyed.

High Wind, Far Northeast Highlands

When
March 23, 4:10 PM MST to 4:20 PM MST
Where
Far Northeast Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

Raton airport reported a peak wind gust to 63mph at 515pm MDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434560, 434546, 434548, 434561, 434547, 434550, 434558, 434553, 434559, 442211, 434574, 434588, 434562, 434575, 434579, 434600, 434572, 434543, 434545, 434594, 434596, 434544, 434597.